Browse

You are looking at 1 - 4 of 4 items for :

  • Graves' ophthalmopathy x
Clear All
Open access

Kingsley Okolie, Daniel Chen, Raf Ghabrial and Robert Schmidli

Summary

Multinodular goitre is not associated with eye disease, unless in a rare case of Marine–Lenhart syndrome where it coexists with Grave’s disease. Therefore, other causes of exophthalmos need to be ruled out when the eye disease is seen in a patient with multinodular goitre. Confusion can arise in patients with features suggestive of Graves’ ophthalmopathy in the absence of thyroid-stimulating hormone receptor autoantibodies and no evidence of other causes of exophthalmos. We present a case of multinodular goitre in a patient with exophthalmos which flared up after iodine contrast-based study. A 61-year-old Australian presented with a pre-syncopal attack and was diagnosed with toxic multinodular goitre. At the same time of investigations, to diagnose the possible cause of the pre-syncopal attack, computerised tomographic (CT) coronary artery angiogram was requested by a cardiologist. A few days after the iodine contrast-based imaging test was performed, he developed severe eye symptoms, with signs suggestive of Graves’ orbitopathy. MRI of the orbit revealed features of the disease. Although he had pre-existing eye symptoms, they were not classical of thyroid eye disease. He eventually had orbital decompressive surgery. This case poses a diagnostic dilemma of a possible Graves’ orbitopathy in a patient with multinodular goitre.

Learning points:

  • Graves’ orbitopathy can occur in a patient with normal autothyroid antibodies. The absence of the thyroid antibodies does not rule out the disease in all cases.

  • Graves’ orbitopathy can coexist with multinodular goitre.

  • Iodine-based compounds, in any form, can trigger severe symptoms, on the background of Graves’ eye disease.

Open access

Wei Lin Tay, Wann Jia Loh, Lianne Ai Ling Lee and Chiaw Ling Chng

Summary

We report a patient with Graves’ disease who remained persistently hyperthyroid after a total thyroidectomy and also developed de novo Graves’ ophthalmopathy 5 months after surgery. She was subsequently found to have a mature cystic teratoma containing struma ovarii after undergoing a total hysterectomy and salpingo-oophorectomy for an incidental ovarian lesion.

Learning points:

  • It is important to investigate for other causes of primary hyperthyroidism when thyrotoxicosis persists after total thyroidectomy.

  • TSH receptor antibody may persist after total thyroidectomy and may potentially contribute to the development of de novo Graves’ ophthalmopathy.

Open access

Arshiya Tabasum, Ishrat Khan, Peter Taylor, Gautam Das and Onyebuchi E Okosieme

Summary

TSH receptor antibodies (TRAbs) are the pathological hallmark of Graves’ disease, present in nearly all patients with the disease. Euthyroid Graves’ ophthalmopathy (EGO) is a well-recognized clinical entity, but its occurrence in patients with negative TRAbs is a potential source of diagnostic confusion. A 66-year-old female presented to our endocrinology clinic with right eye pain and diplopia in the absence of thyroid dysfunction. TRAbs were negative, as measured with a highly sensitive third-generation thyrotropin-binding inhibitory immunoglobulin (TBII) ELISA assay. CT and MRI scans of the orbit showed asymmetrical thickening of the inferior rectus muscles but no other inflammatory or malignant orbital pathology. Graves’ ophthalmopathy (GO) was diagnosed on the basis of the clinical and radiological features, and she underwent surgical recession of the inferior rectus muscle with complete resolution of the diplopia and orbital pain. She remained euthyroid over the course of follow-up but ultimately developed overt clinical and biochemical hyperthyroidism, 24 months after the initial presentation. By this time, she had developed positive TRAb as well as thyroid peroxidase antibodies. She responded to treatment with thionamides and remains euthyroid. This case highlights the potential for negative thyroid-specific autoantibodies in the presentation of EGO and underscores the variable temporal relationship between the clinical expression of thyroid dysfunction and orbital disease in the natural evolution of Graves’ disease.

Learning points

  • Euthyroid Graves’ ophthalmopathy can present initially with negative thyroid-specific autoantibodies.

  • Patients with suggestive symptoms of ophthalmopathy should be carefully evaluated for GO with imaging studies even when thyroid function and autoantibodies are normal.

  • Patients with EGO can develop thyroid dysfunction within 4 years of follow-up underpinning the need for long-term follow-up and continued patient and physician vigilance in patients who have been treated for EGO.

Open access

T Min, S Benjamin and L Cozma

Summary

Thyroid storm is a rare but potentially life-threatening complication of hyperthyroidism. Early recognition and prompt treatment are essential. Atrial fibrillation can occur in up to 40% of patients with thyroid storm. Studies have shown that hyperthyroidism increases the risk of thromboembolic events. There is no consensus with regard to the initiation of anticoagulation for atrial fibrillation in severe thyrotoxicosis. Anticoagulation is not routinely initiated if the risk is low on a CHADS2 score; however, this should be considered in patients with thyroid storm or severe thyrotoxicosis with impending storm irrespective of the CHADS2 risk, as it appears to increase the risk of thromboembolic episodes. Herein, we describe a case of thyroid storm complicated by massive pulmonary embolism.

Learning points

  • Diagnosis of thyroid storm is based on clinical findings. Early recognition and prompt treatment could lead to a favourable outcome.

  • Hypercoagulable state is a recognised complication of thyrotoxicosis.

  • Atrial fibrillation is strongly associated with hyperthyroidism and thyroid storm.

  • Anticoagulation should be considered for patients with severe thyrotoxicosis and atrial fibrillation irrespective of the CHADS2 score.

  • Patients with severe thyrotoxicosis and clinical evidence of thrombosis should be immediately anticoagulated until hyperthyroidism is under control.